[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.211.82.105. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
January 1992

Drug Eruptions From MesnaAfter Cyclophosphamide Treatment of Patients With Systemic Lupus Erythematosus and Dermatomyositis

Author Affiliations

From the Department of Dermatology I, University of Vienna (Austria) Medical School.

Arch Dermatol. 1992;128(1):80-82. doi:10.1001/archderm.1992.01680110090012
Abstract

• Background.—  Mesna is used to abolish urotoxicity of cyclophosphamide and related compounds in immunosuppressive and antineoplastic treatment schedules. Adverse reactions to this drug have been reported only rarely.

Observations.—  Drug eruptions to mesna have developed in seven of 15 patients with autoimmune disorders treated with monthly pulses of intravenous cyclophosphamide. Two different types of drug eruptions were observed: five patients had development of a macular and partly papular or urticarial rash and angioedema and two patients had a generalized fixed drug eruption, primarily and predominantly at the sites of previous skin lesions of their underlying condition. The results of prick, patch, and intradermal tests were similar in both types of rash; however, the two patients with fixed drug eruption had developed a generalized eruption upon prick testing with mesna.

Conclusions.—  Two distinct eruptions to mesna have been induced in these patients during cyclophosphamide/corticosteroid therapy; these eruptions are not thought to share a common pathogenic mechanism. The results of skin and challenge tests do not support the hypothesis that a type 1 or a type 4 immune reaction may be responsible for these eruptions. The unusually high incidence (about 50%) of these reactions and their clinical presentation make it important to distinguish them from an exacerbation of the preexistent autoimmune disorder.(Arch Dermatol. 1992;128:80-82)

×